MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUP MED CLAV LK PL 10H L 121MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. SUP MED CLAV LK PL 10H L 121MM; PLATE, FIXATION, BONE
Model Number 71823402
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the patient underwent surgery on (b)(6) 2021 for a clavicle fracture.On (b)(6) 2022 at night, while sleeping, he felt a click and pain in the left clavicle, he went to the consultation due to pain and, under confirmation with x-rays, there was fracture on the sup med clav lk pl 10h l 121mm.The patient was re-operated on (b)(6) 2022 to extract broken material and new osteosynthesis with a competitor device.The patient's current status is stable.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the middle of the device, rendering the device inoperative.Both of the fractured components were returned.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that a single unlabeled, undated image confirms the fracture of the plate at the fourth screw hole, the fourth screw hole is empty, and the fifth screw is not within the plate.As well as a continued non-union of the original fracture of the left clavicle seen which would increase the stress on the plate over the three months post op.Without comparison x-rays we are unable to determine if the clavicle fracture was adequately repaired in the primary surgery.The reported click and pain the patient reported in the left clavicle while sleeping, was likely the results of fatigue failure at three months likely due to this persistent non-union fracture, however, has not been confirmed.The impact to the patient was the pain and revision.Since the patient has been reported as stable, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or excessive forces applied to implant.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SUP MED CLAV LK PL 10H L 121MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14282797
Report Number1020279-2022-02120
Device Sequence Number15139151
Product Code HRS
UDI-Device Identifier00885556042014
UDI-Public00885556042014
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K061352
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71823402
Device Catalogue Number71823402
Device Lot Number18JM18994
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2022
Supplement Date Received by Manufacturer05/25/2022
Initial Report FDA Received Date05/04/2022
Supplement Report FDA Received Date05/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/26/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient SexMale